Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 248, NWS Des Moines, IA

July 21, 2011Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2011, 6:54 PM CDT for Wapello County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2011, 6:54 PM CDT (23:54 UTC)
Expired
Jul 21, 2011, 7:31 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-117 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS53 KDMX 212354
SVRDMX
IAC179-220045-
/O.NEW.KDMX.SV.W.0248.110721T2354Z-110722T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT THU JUL 21 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WAPELLO COUNTY IN SOUTHEAST IOWA...

* UNTIL 745 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF OTTUMWA...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OTTUMWA...CHILLICOTHE...KIRKVILLE AND OTTUMWA AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4099 9264 4102 9264 4116 9264 4117 9218
      4114 9217 4102 9218
TIME...MOT...LOC 2354Z 255DEG 16KT 4106 9256
WIND...HAIL 60MPH 1.00IN

$$

PODRAZIK
2 follow-up statements
907 
WWUS53 KDMX 220012
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT THU JUL 21 2011

IAC179-220045-
/O.CON.KDMX.SV.W.0248.000000T0000Z-110722T0045Z/
WAPELLO IA-
712 PM CDT THU JUL 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WAPELLO COUNTY UNTIL 745 PM CDT...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTH OF OTTUMWA...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN WAPELLO COUNTY.

LAT...LON 4102 9245 4106 9258 4116 9257 4117 9218
      4114 9217 4102 9218
TIME...MOT...LOC 0012Z 244DEG 20KT 4112 9245
WIND...HAIL 60MPH 1.00IN

$$
379 
WWUS53 KDMX 220031
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT THU JUL 21 2011

IAC179-220042-
/O.CAN.KDMX.SV.W.0248.000000T0000Z-110722T0045Z/
WAPELLO IA-
731 PM CDT THU JUL 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAPELLO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4102 9245 4106 9258 4116 9257 4117 9218
      4114 9217 4102 9218
TIME...MOT...LOC 0032Z 244DEG 20KT 4115 9227

$$

PODRAZIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:40 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 21, 6:40 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT THU JUL 21 2011

...UPDATED FOR 06Z AVIATION...
.SHORT TERM /TONIGHT/...
DIFFICULT CONVECTIVE FORECAST FOR TONIGHT. SFC FRONT HAS STALLED AND
RETREATED SLIGHTLY THIS AFTN AND NOW LIES RIGHT ALONG THE IA/MO
BORDER. 925-850 MB FRONT IS FURTHER NORTH...DRAPED MORE OR LESS
ACROSS THE MIDDLE OF OUR CWA WHERE LIGHT SHOWERS AND A FEW STORMS
HAVE PERSISTED ALL DAY IN A BAND FROM ABOUT HARLAN TO WAVERLY. THESE
SHOWERS AND STORMS HAVE BEEN WEAKENING...BUT EXPECT SOME
REDEVELOPMENT THIS EVENING AND TONIGHT. THE PROBLEM IS THAT THE
REDEVELOPMENT COULD OCCUR IN THESE SAME AREAS...OR ACROSS OUR
SOUTHERN COUNTIES CLOSER TO THE SFC BOUNDARY...OR EVEN ACROSS
NORTHERN MO. INSTABILITY IS LIMITED NORTH OF THE SFC FRONT BUT THERE
REMAINS ENOUGH TO JUSTIFY SOLID CHANCE POPS. UNCERTAINTY IN
TIMING/LOCATION PRECLUDES LIKELIES HOWEVER. OTHER THAN ADJUSTING POP
TRENDS MADE LITTLE CHANGE TO THE FORECAST...BUT DID CANCEL THE
EXCESSIVE HEAT WARNING FOR OUR SOUTHEASTERN COUNTIES AS EVEN NOW
NEAR PEAK HEATING TIME THEIR HEAT INDEX VALUES ARE STRUGGLING TO
APPROACH 100.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
GENERAL TRENDS REMAIN THE SAME THROUGH THE PERIOD FROM PREVIOUS
FORECASTS. THE UPPER FLOW HAS BECOME MORE AMPLIFIED OVER SOUTHERN
CANADA WITH ONE SIGNIFICANT WAVE CENTERED OVER MANITOBA AND ONTARIO
AND ANOTHER TO THE NORTHWEST OVER BRITISH COLUMBIA. THIS FLOW WILL
SUPPRESS THE UPPER HIGH OVER THE SOUTHEAST CONUS INITIALLY BEFORE
THE SECOND UPPER WAVE WILL PARK OVER HUDSON BAY AND HELP SHIFT THE
UPPER HIGH TO THE WEST. THE FLOW WILL SLOWLY BECOME MORE
SOUTHWESTERLY FRIDAY AND SATURDAY. THIS WILL HELP PUSH THE STALLED
BOUNDARY BACK SLOWLY NORTH NORTH INTO THE EARLY PORTION OF THE
WEEKEND. THE BOUNDARY WILL REMAIN A FOCUS FOR THUNDERSTORM
DEVELOPMENT DURING THIS PERIOD WHILE VERY WARM AND HUMID CONDITIONS
WILL RETURN ACROSS THE CENTRAL AND SOUTH. GREATEST THUNDERSTORM
CHANCES WILL BE ACROSS THE NORTH AND NORTHEAST. HEAT HEADLINES MAY
BE POSSIBLE AGAIN OVER THE CENTRAL AND SOUTH FRIDAY AND SATURDAY
WITH HEAT INDICES BACK NEAR 105 WITH DEWPOINTS BACK INTO THE MID TO
UPPER 70S AS PEAK EVAPOTRANSPIRATION OF CROPS CONTINUES.

A MORE SIGNIFICANT BOUNDARY WILL MOVE THROUGH SATURDAY NIGHT AND
SUNDAY WITH ADDITIONAL THUNDERSTORM CHANCES AND COOLER AND DRIER
AIR. THE RIDGE WILL TRY TO BUILD BACK INTO THE MIDWEST BY MID NEXT
WEEK WITH HIGHS BACK TO LOW 90S. THE RING OF FIRE WILL BE NEARBY
WITH THUNDERSTORM CHANCES ENHANCED OVER THE NORTH LATE IN THE
EXTENDED.

&&

.AVIATION...22/06Z
CONVECTIVE COMPLEX OVER NORTHERN KANSAS AND SOUTHERN NEBRASKA
SHOULD LEFT ENE INTO SOUTHWEST IOWA LATE TONIGHT AND THEN WEAKEN
DURING THE MORNING ACROSS CENTRAL IOWA AS LOW-LEVEL JET SUPPORT
WEAKENS.  DEEPENING SYSTEM TO THE NORTHWEST SHOULD HELP PULL WARM
FRONT NORTH ACROSS IOWA TODAY AND EXPECT VFR CONDITIONS. NAM MODEL
SOUNDINGS FROM 00Z DO NOT SUPPORT A CU FIELD AND NONE WAS FORECAST.
00Z NAM DEVELOPS THUNDERSTORMS OVER NORTH CENTRAL WITH PEAK HEATING
LATE FRIDAY AFTERNOON.  CONFIDENCE FOR TIMING THUNDERSTORMS NOT HIGH
ENOUGH TO SUPPORT PREVAILING OR TEMPO GROUPS SO FORECASTED VCTS WHEN
PROBABILITIES FOR THUNDERSTORMS IS HIGHEST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...JOHNSON
LONG TERM...DONAVON
AVIATION...JOHNSON
Hazardous weather outlook, Jul 21, 4:34 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT THU JUL 21 2011

IAZ005>007-015>017-023-025>028-033>039-044>050-222145-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
434 PM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY AND
AGAIN ON WEDNESDAY. SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS
TIME...MAINLY FROM DAMAGING WINDS AND LARGE HAIL.

HEAT INDEX TEMPERATURES SHOULD REACH 100 TO 105 DEGREES FRIDAY AND
SATURDAY AFTERNOONS. ALTHOUGH NOT AS HOT AS EARLIER IN THE
WEEK...CAUTION WILL STILL NEED TO BE EXERCISED DURING THE HEAT OF
THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM FRIDAY INTO THE
WEEKEND.

IAZ057>062-070>074-081>086-092>097-222145-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
434 PM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT WITH A SLIGHT CHANCE OF
SEVERE WEATHER. THE PRIMARY SEVERE HAZARD IS DAMAGING WINDS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE LOWER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY AND
AGAIN ON WEDNESDAY. SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS
TIME...MAINLY FROM DAMAGING WINDS AND LARGE HAIL.

HEAT INDEX TEMPERATURES SHOULD REACH 100 TO 105 DEGREES FRIDAY AND
SATURDAY AFTERNOONS. ALTHOUGH NOT AS HOT AS EARLIER IN THE
WEEK...CAUTION WILL STILL NEED TO BE EXERCISED DURING THE HEAT OF
THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM TONIGHT INTO THE
WEEKEND.

IAZ004-024-222145-
EMMET-HUMBOLDT-
434 PM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY AND
AGAIN ON WEDNESDAY. SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS
TIME...MAINLY FROM DAMAGING WINDS AND LARGE HAIL.

HEAT INDEX TEMPERATURES SHOULD REACH 100 TO 105 DEGREES FRIDAY AND
SATURDAY AFTERNOONS. ALTHOUGH NOT AS HOT AS EARLIER IN THE
WEEK...CAUTION WILL STILL NEED TO BE EXERCISED DURING THE HEAT OF
THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM FRIDAY AND INTO
THE WEEKEND.

IAZ075-222145-
MAHASKA-
434 PM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT WITH A SLIGHT CHANCE OF
SEVERE WEATHER. THE PRIMARY SEVERE HAZARD IS DAMAGING WINDS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE LOWER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY AND
AGAIN ON WEDNESDAY. SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS
TIME...MAINLY FROM DAMAGING WINDS AND LARGE HAIL.

HEAT INDEX TEMPERATURES SHOULD REACH 100 TO 105 DEGREES FRIDAY AND
SATURDAY AFTERNOONS. ALTHOUGH NOT AS HOT AS EARLIER IN THE
WEEK...CAUTION WILL STILL NEED TO BE EXERCISED DURING THE HEAT OF
THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM TONIGHT INTO THE
WEEKEND.

In the hours before

Special weather statement, Jul 21, 6:33 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT THU JUL 21 2011

IAZ075-085-086-220000-
MAHASKA-MONROE-WAPELLO-
633 PM CDT THU JUL 21 2011

...STRONG THUNDERSTORM OVER SOUTHEASTERN IOWA...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL MONROE COUNTY...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CHILLICOTHE...        KIRKVILLE...          OTTUMWA AIRPORT...
  FREMONT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:22 AM CDTRiver Flood WarningDMXMahaska, Wapello8 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.